Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Cheyenne, WY

April 18, 2005Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 18, 2005, 7:35 PM MDT for Dawes County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 7:35 PM MDT (01:35 UTC)
Expired
Apr 18, 2005, 8:30 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 183 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 190136
SVRCYS
NEC045-190230-
/O.NEW.KCYS.SV.W.0002.050419T0135Z-050419T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
735 PM MDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 830 PM MDT

* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOX BUTTE DAM...OR ABOUT 22 MILES SOUTH OF
  CHADRON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND CANYON BY 755 PM MDT

LAT...LON 4244 10278 4244 10300 4244 10301 4244 10323
      4243 10324 4247 10338 4271 10336 4258 10278
      4252 10277 4245 10277

$$
1 follow-up statement
000 
WWUS55 KCYS 190212
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
811 PM MDT MON APR 18 2005

NEC045-190221-
/O.CAN.KCYS.SV.W.0002.000000T0000Z-050419T0230Z/
DAWES NE-
811 PM MDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAWES COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE 
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4244 10278 4244 10300 4244 10301 4244 10323 4243 10324     
      4247 10338 4271 10336 4258 10278 4252 10277 4245 10277

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 2:50 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT MON APR 18 2005

.SHORT TERM...COMPLEX PATTERN SETTING UP IN THE NEXT 24 HOURS. MAJOR
UPPER LOW OVER THE WESTERN CONUS IS BEING DEPICTED BY ALL READILY
AVAILABLE MODELS AS BEING CUT OFF AT THIS HOUR. FURTHER DEEPENING IS
EXPECTED OVERNIGHT AS IT SLIDES SE. SFC LOW IS PROGGED TO DEVELOP
SOMEWHERE IN NORTHEASTERN COLORADO DEPENDING ON WHICH RUN OF WHICH
MODEL IS USED. REGARDLESS...THIS IS A GREAT UPSLOPE SITUATION WITH
PLENTY OF SYNOPTIC PRECIP IN THE NORTHERN TIER DEVELOPING OVERNIGHT
AND SLOWLY SAGGING SOUTHWARD. CONCURRENTLY A SFC BOUNDARY WILL BE
DRAGGED SOUTHWARD FROM NORTHERN WY AS THE PARENT UPPER LOW MOVES
SOUTHWARD. THIS BOUNDARY WILL BE THE FOCUS FOR SOME FORCED LIFT
TOMORROW IN AN ALREADY UNSTABLE ATMOSPHERE. GENERAL UPLIFT ON THE
EASTERN FRINGE OF THE UPPER LOW WILL SERVE TO FURTHER DESTABILIZE
THE REGION. A SIGNIFICANT AXIS OF INSTABILITY IS NOTED ON THE 12Z
AND 18Z NAM RUNS IN THE REGION OF SFC CONVERGENCE ASSOCIATED WITH
THE BOUNDARY. THE BOUNDARY SHOULD HANG AROUND SOUTHERN WY MOST OF
THE DAY...PROBABLY RESIDING NEAR THE CO/WY BORDER. HEATING AHEAD OF
THE SFC FEATURE AND POSITION OF THE BOUNDARY WILL BE SIGNIFICANT
VARIABLES. BOTH SECTORS OF A BOUNDARY HAVE THEIR OWN SET OF SVR
THREATS...SO SOME GUSTY/HAIL TYPE DESCRIPTORS WERE USED TO MODIFY
THE TSMS IN A DECENT CHUNK OF THE CWA. OBVIOUSLY...TEMPERATURES ARE A
TRICKY ISSUE FOR TUESDAY. GUIDANCE TEMPS ARE SEVERAL DEGREES HIGHER
THAN PREVIOUS FOR THE SOUTHERN PART OF THE CWA. DECIDED TO RAISE A
FEW DEGREES HERE AND THERE...BANKING ON SOME INSOLATION.

.LONG TERM...THE UPPER LEVEL CUTOFF LOW OVER NORTHEASTERN NV TUE
EVENING WILL WOBBLE SLOWLY NORTHEASTWARD TUE NIGHT THEN MOVE
NORTHWARD OVER EASTERN ID WED. THU MORNING THE CUTOFF WILL BE
CENTERED OVER THE BITTERROOT RANGE ALONG THE ID/MT BORDER. BY 00Z
FRI THE MODELS DEPICT A DOUBLE BARRELED UPPER LOW EXTENDING FROM THE
CONFLUENCE OF ID/OR/WA EASTWARD TO EASTERN MT OR NORTHEASTERN WY.
THE LOW WILL CONSOLIDATE NEAR THE ID/OR/WA CONFLUENCE THU NIGHT AND
WILL SLOWLY FILL FRI WHILE A RIDGE BUILDS OVER THE SOUTHERN AND
CENTRAL ROCKIES. THE RIDGE WILL CONTINUE BUILDING OVER THE REGION
SATURDAY BEFORE DECREASING IN AMPLITUDE SUNDAY. MON THE FORECAST
AREA WILL BE IN A DEFORMATION ZONE BETWEEN STORM SYSTEMS. AT THE
SURFACE...CYCLOGENESIS WILL OCCUR OVER EASTERN CO TUE NIGHT. THE
SURFACE LOW WILL WOBBLE AROUND AND SLOWLY FILL WED AS IT MOVES VERY
SLOWLY SOUTHWARD. THE LOW WILL MOVE EASTWARD OVER THE SOUTHERN HIGH
PLAINS WED NIGHT AS IT CONTINUES FILLING. WITH THE SURFACE FRONTAL
ZONE FORECAST TO STALL JUST TO THE SOUTH OF WY TUE NIGHT AND
WED...AND PLENTY OF MOISTURE OVERRUNNING THE LOW LEVEL
BOUNDARY...WILL KEEP GOOD CHANCE OF PRECIPITATION IN FOR WED. WED
WILL ALSO BE COOL WITH HIGH TEMPERATURES ONLY REACHING THE 40S TO
UPPER 50S. LATEST MODEL RUNS DEPICT DRIER AIR WORKING INTO SOUTHERN
WY THU AFTERNOON...BUT AM HESITANT TO PULL POPS ENTIRELY WHEN
CONSIDERING THE GENERALLY MOIST LOW LEVEL UPSLOPE STILL IN PLACE.
TEMPS THU WILL MODERATE A BIT BUT WILL STILL BE ON THE COOL SIDE OF
NORMAL. TEMPS FRI AND SAT WILL CONTINUE TO MODERATE SLOWLY WITH LOW
LEVEL UPSLOPE IN PLACE EAST OF THE LARAMIE RANGE. WILL KEEP LOW POPS
IN EAST OF THE MOUNTAINS FOR BOTH FRI AND SAT. SUN AND MON LOOK TO
BE DRY WITH HIGH TEMPS REACHING THE MID 50S TO MID 60S OUTSIDE THE
MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 18, 11:47 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 AM MDT MON APR 18 2005

NEZ003-019>021-054-055-WYZ063-065>070-191119-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-GOSHEN WY-
KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-MORRILL NE-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SNOWY RANGE WY-
1147 AM MDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER ELEVATIONS OF SOUTHEAST
WYOMING FOR AND SOUTHERN SECTIONS OF THE NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SCATTERED COVERAGE OF SHOWERS AND LATE DAY THUNDERSTORMS
WILL BE OVER MUCH OF SOUTHEAST WYOMING AND THE SOUTHERN
NEBRASKA PANHANDLE FOR MUCH OF THIS PERIOD.  THE DAYS WHEN
THE ACTIVITY WILL BE MORE WIDESPREAD WILL BE TUESDAY...
WEDNESDAY AND AGAIN SATURDAY.  A STORM SYSTEM MOVING FROM
UTAH TO WESTERN MONTANA TUESDAY THROUGH AND SURFACE UPSLOPE
WINDS WILL PRODUCE THE SHOWERS AND STORMS.

SOME OF THE STORMS MAY BE STRONG TO SEVERE LATE TUESDAY AFTERNOON AND
TUESDAY EVENING...FROM THE SOUTHERN LARAMIE RANGE EAST TO
CHEYENNE COUNTY NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001-002-WYZ059>062-064-191108-
CONVERSE WY-DAWES NE-NIOBRARA WY-NORTH CARBON WY-
NORTH LARAMIE RANGE WY-SIOUX NE-SOUTHWEST CARBON WY-
1147 AM MDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
SOUTHEAST WYOMING AND FOR NORTHERN SECTIONS OF THE NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER MUCH OF EAST CENTRAL AND SOUTH CENTRAL WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE DURING THE AFTERNOON.  THE ACTIVITY
WILL CONTINUE THROUGH TONIGHT...WITH THE THUNDERSTORMS MAINLY
IN THE EVENING HOURS.  MOST OF THE STORMS WILL PRODUCE LIGHT
RAINFALL...SOME LIGHTNING AND BRIEF AND LOCAL WIND GUSTS TO 40
MPH.  THE ACTIVITY WILL MOVE TO THE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SHOWERS WILL PERSIST OVER THE AREA TUESDAY THROUGH THURSDAY
WITH SOME LATE DAY THUNDERSTORMS...ESPECIALLY FOR TUESDAY.  THE
STORM SYSTEM RESPONSIBLE FOR THE SHOWERS WILL MOVE NORTH FROM
UTAH TO WESTERN MONTANA TUESDAY THROUGH THURSDAY.  LESS
NUMEROUS SHOWERS AND LATE DAY THUNDERSTORMS CAN BE EXPECTED
FRIDAY AND SATURDAY WITH SUNDAY BEING DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SOWKO

In the hours before

Local storm report, Apr 18, 5:19 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             12 SE BRIDGEPORT        41.54N 102.93W
04/18/2005  0.75 INCH        MORRILL            NE   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:49 PM MDTSevere Thunderstorm WarningCYSCheyenne41 min
Apr 19, 3:52 PM MDTSevere Thunderstorm WarningCYSScotts Bluff69 days
Apr 19, 4:14 PM MDTSevere Thunderstorm WarningCYSMorrill48 min
Apr 19, 4:31 PM MDTSevere Thunderstorm WarningCYSCheyenne44 min
Apr 19, 5:07 PM MDTSevere Thunderstorm WarningCYSBox Butte41 min
Apr 19, 5:12 PM MDTSevere Thunderstorm WarningCYSSioux48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.